Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS Honolulu, HI

February 18, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 18, 2018, 7:13 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 18, 2018, 7:13 PM HST (05:13 UTC)
Expired
Feb 18, 2018, 10:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 9 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 5.2 hours before the alert went out and 433 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2018-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2018-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

950 
WGHW50 PHFO 190513
FFWHFO
HIC001-190800-
/O.NEW.PHFO.FF.W.0010.180219T0513Z-180219T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
713 PM HST SUN FEB 18 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Hawaii in Hawaii County

* Until 1000 PM HST

* At 706 PM HST, radar indicated heavy rain along the windward 
  slopes of the Kohala Mountains. The most intense rainfall was from 
  Waipio Valley to Honokaa with rates of around 4 inches per hour. 
  Heavy rainfall may continue along the Hamakua Coast for several 
  hours. 

* Locations in the warning include but are not limited to...
  Pololu Valley, Waipio Valley, Kukuihaele, Kohala Ranch, Hawi, 
  Halaula, Kamuela, Kapaau, Waimanu Valley, and Honokaa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1000 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Hawaii in
Hawaii County.

LAT...LON 1996 15546 1995 15586 2003 15582 2013 15590
      2023 15591 2027 15587 2025 15577 2020 15573
      2012 15559 2013 15555 2008 15540

$$

Kodama
2 follow-up statements
745 
WGHW70 PHFO 190620
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
820 PM HST SUN FEB 18 2018

HIC001-190800-
/O.CON.PHFO.FF.W.0010.000000T0000Z-180219T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
820 PM HST SUN FEB 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM HST FOR
THE ISLAND OF HAWAII IN HAWAII COUNTY...

At 816 PM HST...Hawaii County Civil Defense reported that flooding 
in Honokaa town caused some damage to a store and that fire 
department crews were responding. Rainfall over the Waipio Valley 
and Hamakua areas has been easing and the most intense rainfall is 
moving offshore.

Locations in the warning include but are not limited to...
Pololu Valley, Waipio Valley, Kukuihaele, Kohala Ranch, Hawi, 
Halaula, Kamuela, Kapaau, Waimanu Valley, and Honokaa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1000 PM HST if heavy rain
persists.

LAT...LON 1996 15546 1995 15586 2003 15582 2013 15590
      2023 15591 2027 15587 2025 15577 2020 15573
      2012 15559 2013 15555 2008 15540

$$

Kodama
690 
WGHW70 PHFO 190647
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
847 PM HST SUN FEB 18 2018

HIC001-190655-
/O.CAN.PHFO.FF.W.0010.000000T0000Z-180219T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
847 PM HST SUN FEB 18 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
IS CANCELLED...

Weather radar showed that heavy rain has moved offshore.

A Flash Flood Watch remains in effect for the Big Island through 
Monday afternoon.

LAT...LON 1996 15546 1995 15586 2003 15582 2013 15590
      2023 15591 2027 15587 2025 15577 2020 15573
      2012 15559 2013 15555 2008 15540

$$
Lau

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 18, 3:45 PM HST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 18, 3:45 PM HST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
345 PM HST Sun Feb 18 2018

.SYNOPSIS...
Moist and unstable conditions will prevail over the state through
Monday, with an upper-level disturbance and a slow-moving surface
trough bringing widespread thunderstorms and flooding rainfall.
While light winds are expected to continue for the next several
days, the threat of heavy rain will diminish Monday night and
Tuesday as the upper-level disturbance moves away. Light to moderate
east to southeast winds will deliver a few windward showers Tuesday
through Thursday, with the weather potentially becoming wet again by
the end of the week.

&&

.DISCUSSION...
A sharpening trough aloft just W of Kauai is combining with abundant
low-level moisture and a nearby surface trough to promote the
development of heavy showers and thunderstorms over a large portion
of the state this afternoon. Current radar and satellite loops (and
lightning data) indicate most areas receiving dangerous cloud to
surface lightning strikes, and heavy rainfall. Additionally, a
cluster of thunderstorms to the S of Oahu has persisted for at least
12 hours, and bears watching, as it is moving on a trajectory that
would bring it over the central part of the island chain over the
next several hours. Gusty winds associated with the strong
thunderstorms are occurring and remain possible through at least
tonight.

A Flash Flood Watch (FFA) is in effect for the entire state due to
the ongoing potential for extremely heavy rain. A Winter Weather
Advisory for the Big Island Summits is posted for periods of wintry
weather, mainly snow, with a little snow having already fallen this
afternoon.

The digging upper trough is expected to become a closed low near
Kauai over the next 24 hours, then gradually track ENE and weaken
Monday night and Tuesday. As this occurs, forecast models are
indicating that the greatest convergence and dynamic lift will be
concentrated to the N and NE of the islands. In the low-levels, a
trough currently near the central portion of the island chain is
supporting light winds statewide. The low aloft is expected to
maintain the surface trough and keep light winds over the islands
through Tuesday. The generally easterly low-level flow will favor a
NE direction to the W of the trough axis, and a SE direction to the
E of the trough axis.

Even with guidance indicating the bulk of the action will be just N
of the area, there will enough moisture to trigger (at least)
scattered heavy showers and thunderstorms. Cold temperatures
associated with the developing low aloft will make the island
atmosphere very unstable as 500 mb temps drop to -16C, maintaining
the threat of thunderstorms through Monday. With this kind of
atmospheric profile, updraft strengths become sufficiently strong to
support the development of small hail and funnel clouds, leading to
locally gusty winds.

The closed mid-level low lifts NE and weakens Monday night and
Tuesday, allowing the atmosphere to become more stable. As an
associated mid-level dry slot moves in from the W, the threat of
heavy rain/thunderstorms will diminish. Light to moderate E to SE
winds are expected through Thursday as a surface high will be
centered to the distant NE, and the trough drifts and lingers to the
NW of the islands. This is expected to lead to mainly windward
shower activity for the midweek period, but winds may be light
enough to allow for a few afternoon leeward showers. Forecast
guidance shows yet another deep mid/upper trough developing W of the
islands later in the week, which could bring more wet and unstable
weather to the islands into next weekend.

&&

.AVIATION...
A N to S surface trough near Oahu will move W slowly as a N to S
trough aloft digs SE slowly.

The trough aloft will keep the atmosphere unstable through Monday,
so thunderstorms are possible across the area. MVFR and isolated IFR
conditions will be possible anywhere with thunderstorms. AIRMET
SIERRA remains in effect for MTN OBSC and IFR.

The trough aloft will make turbulence likely. AIRMET TANGO remains
in effect for turbulence aloft.

The trough is also producing layered middle and high clouds. Light
icing will be possible in these clouds.

&&

.MARINE...
Scattered strong thunderstorms and locally heavy downpours will
continue over most Hawaiian waters through Monday. Expect reduced
visibilities, locally gusty winds, frequent lightning, and possibly
small hail and waterspouts in the strongest thunderstorms.

Small to moderate northwest swells will continue through early
Tuesday, with surf remaining below advisory level along north and
west facing shores. However, a longer period, west-northwest swell
is expected to spread down the island chain beginning late Tuesday,
which may cause surf to approach advisory level along some north and
west facing shores Wednesday, especially Kauai and Niihau. This
swell will gradually subside Thursday, but a reinforcing west-
northwest swell is expected Thursday night, before it fades Friday
into next weekend.

A long fetch due to the flow around a surface high over the
northeastern Pacific will send a short-period east swell into the
local waters through Monday. This swell will increase through Monday
night, with surf likely reaching the HSA threshold of 8 feet along
most east facing shores Tuesday. This east swell may subside
slightly Wednesday, but increase again Thursday and remain elevated
into next weekend.

Seas may increase to around 10 feet over most windward waters
starting Wednesday due to the combination of west-northwest and east
swells, and local wind waves. A Small Craft Advisory may be needed
through the end of the work week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 PM HST Monday for all islands.

Winter Weather Advisory until 6 PM HST Monday for Big Island
Summits.

&&

DISCUSSION...Birchard
AVIATION...Donaldson
MARINE...TS

In the hours before

Local storm report, Feb 18, 2:45 PM HST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
245 PM HST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     FLASH FLOOD      1 NW KAHALUU            21.47N 157.85W
02/18/2018                   HONOLULU           HI   NEWSPAPER

            AT ABOUT 115PM TODAY FIREFIGHTERS RESPONDED TO A MAN
            TRAPPED IN HIS VEHICLE BY RISING WATERS NEAR KAMEHAMEHA
            HIGHWAY AND WAILEHUA ROAD.

&&

JCHEVALI
Local storm report, Feb 18, 2:50 PM HST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
250 PM HST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     FLASH FLOOD      WAIHEE                  20.93N 156.51W
02/18/2018                   MAUI               HI   COUNTY OFFICIAL

            FLASH FLOODING REPORTED ON KAHEKILI HIGHWAY ON WAIHEE
            BRIDGE. MUD AND WATER WAS ON THE ROAD.

&&

JCHEVALI
Local storm report, Feb 18, 2:53 PM HST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
253 PM HST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     FLASH FLOOD      1 NW WAIHEE             20.94N 156.52W
02/18/2018                   MAUI               HI   COUNTY OFFICIAL

            FIRE DEPARTMENT REPORTED THAT A MAN NEEDED TO BE RESCUED
            FROM RISING WATERS/FLASH FLOODING AT 140 RIVER ROAD.

&&

JCHEVALI
Local storm report, Feb 18, 6:50 PM HST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
650 PM HST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 E KAILUA-KONA         19.64N 155.98W
02/18/2018                   HAWAII             HI   EMERGENCY MNGR

            TREE DOWNED NEAR THE HENRY AND PALANI INTERSECTION
            BLOCKING THE ROAD.

&&

JGIBBS
Local storm report, Feb 18, 6:53 PM HST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
653 PM HST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 E KAILUA-KONA         19.64N 155.98W
02/18/2018                   HAWAII             HI   EMERGENCY MNGR

            TREE DOWNED ON THE SHOULDER OF ALII DRIVE.

&&

JGIBBS
Local storm report, Feb 18, 6:59 PM HST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
659 PM HST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      1 E HAWAII KAI          21.28N 157.69W
02/18/2018                   HONOLULU           HI   EMERGENCY MNGR

            ROAD CLOSED DUE TO FLOODING NEAR KEALAHOU AND
            KALANIANAOLE HWY.

&&

JGIBBS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 2:20 PM HSTSpecial Marine WarningHFO115 min
Feb 18, 2:42 PM HSTFlash Flood WarningHFOHonolulu5 hr
Feb 18, 3:01 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Feb 18, 3:05 PM HSTSpecial Marine WarningHFO115 min
Feb 18, 3:49 PM HSTSpecial Marine WarningHFO116 min
Feb 18, 3:57 PM HSTSpecial Marine WarningHFO2 hr
Feb 18, 4:48 PM HSTSpecial Marine WarningHFO117 min
Feb 18, 4:53 PM HSTSpecial Marine WarningHFO112 min
Feb 18, 5:02 PM HSTSevere Thunderstorm WarningHFOHawaii58 min
Feb 18, 5:45 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 18, 5:57 PM HSTSevere Thunderstorm WarningHFOHawaii33 min
Feb 18, 6:22 PM HSTAreal Flood AdvisoryHFOKalawao5 hr
Feb 18, 6:30 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 18, 6:31 PM HSTSpecial Marine WarningHFO119 min
Feb 18, 6:41 PM HSTSpecial Marine WarningHFO94 min
Feb 18, 6:50 PM HSTSpecial Marine WarningHFO115 min
Feb 18, 7:23 PM HSTSpecial Weather StatementHFO37 min
Feb 18, 7:25 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Feb 18, 8:27 PM HSTSpecial Marine WarningHFO2 hr
Feb 18, 8:58 PM HSTAreal Flood AdvisoryHFOHawaii4 hr
Feb 18, 10:07 PM HSTSpecial Marine WarningHFO113 min
Feb 18, 10:47 PM HSTSpecial Weather StatementHFOHawaii43 min
Feb 19, 3:27 AM HSTWind AdvisoryHFOHawaii24 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.